[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1976

Allopurinol-Caused Toxic Epidermal Necrolysis

Arch Dermatol. 1976;112(9):1327. doi:10.1001/archderm.1976.01630330081034

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  It is risky to imply that allopurinol was more likely to have caused toxic epidermal necrolysis than ampicillin or cephalothin in cases 1 and 3 in the report by Ellman et al in the Archives (111:986-990,1975) titled "Toxic Epidermal Necrolysis Associated With Allopurinol Administration." In fact, it is as likely that the eruption was caused by ampicillin as allopurinol in two of their three patients. In the third patient, case 2, the patient was also taking methyldopa and indomethacin. It is well known that one drug may have a propensity to produce different eruptions and many different drugs may produce the same eruption. When a patient is taking several drugs, it becomes critical to identify the offensive drug when (1) continuous treatment is indicated as in subacute bacterial endocarditis or (2) the eruption is life-threatening.The argument that allopurinol alone produced these eruptions is less convincing to

First Page Preview View Large
First page PDF preview
First page PDF preview
×